Actemra, medium posts
Comments 2

At the infusion center

I am taking a big chance. I went to the infusion center for a dose of Actemra.

Actemra blocks the activity of the messenger cytokine, Interleukin-6.

It was the  same routine: sign in at the reception desk, weight, vital signs, 20 questions. I am in a recliner with my feet up. IV started. Blood work. Tylenol and Benadryl to avoid side effects. I think this was the routine for all my infusions. My son, David, was with me. The Actemra infused without incident. I didn’t die. We were there for three hours.

I had mixed feelings about this drug. It stemmed from several considerations. I have had a lot of bad luck with the biologics. The last was the TNFi Remicade. After two doses I became so ill I thought it was over. I felt weak and lethargic. No appetite. It lasted a month and I survived. I was reluctant to try another.

Actemra was the last one available to me.  My RA Doc feels the drug is safer than no drug because the progression of RA is not safe either. I finally agreed.

The biologics are considered successful if there is a 20% response. With Actemra plus MTX an average of 43%, over three respected studies,  had a 20% response. That means RA patients felt 20% improved. Over these same studies 25% had a 50% response and 9% had a 70% response. This means that 77% of patients had a positive response to Actemra. And it means 34% had a good response. So it works.

Major infection is the biggest concern as a side effect/complication. It is the biggest concern for all the biologics as the biologics suppress the immune system. A previous exposure to histoplasmosis may mean a reactivation of the fungus. I has histoplasmosis in the 1970s.

Bowel perforation is another complication.  I really don’t know the state of my intestines. Hope they are strong and sturdy. Hepatitis B reactivation. Increased BP and increased cholesterol. Rare cases of multiple sclerosis. All possible. Big risk.

Why am I taking the risk? My RA relentlessly continues to get worse.  I was relying on Medrol more than I should. When I developed a problem hip joint, my RA Doc thought I might have avascular necrotic hip which usually occurs with chronic steroid use. Fortunately, that wasn’t the case. I curtailed the use of Medrol. This left me with MTX, hydroxychloroquine, meloxicam which helped somewhat,but not enough.

I have started taking chrondroitin and tumeric. I was also reestablishing my yoga practice. Stopped when my hip problem became severe (badly torn labrum).

Actemra became the next choice.

2 Comments

Talk to me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s